Rhode Island Glucagon Bill Testimony
For several years, legislators in Rhode Island have been working to pass a bill that will allow non-medical staff to administer glucagon to a child at school. Sue Hunt and her son Steve testified at a hearing on the bill on March 30, 2005. Here is their testimony.
March 30, 2005
Sue Hunt's Testimony
Mom of type 1 diabetic
"My son goes back to school tomorrow. What do I do?" The diabetic educator who had spent the last four days at Hasbro teaching us how to care for our newly diagnosed diabetic child replied: "Teach the adults in his school day how to care for him and let him live his life". Armed with this knowledge and reams of information I set out to do just that. As an employee of a public school system I knew the federal laws that protected children with disabilities yet I found out over and over and over again that diabetes is different. The emergency, life saving treatment that my son would need in the event of a severe hypoglycemic reaction was not allowed. Diabetes has slipped through the cracks.
Good Afternoon. My name is Sue Hunt and I'm Steve's Mom. He was diagnosed with type 1 diabetes 5 years ago at the age of 8. My interest in speaking to you all today stems from the fact that we need to right a wrong. Presently, kids with diabetes are not protected from the potentially devastating effects of un-treated low blood sugar reactions when they are at school. I'm one of the lucky ones. When my son leaves for school every day I know he is safe as my sons private school has worked diligently with Stephen and I to do what is necessary to manage his diabetes and keep him safe. Five non-medical staff in his school are trained and reported to me the week he was diagnosed, "Sue, tell us what we need to do and we will take care of him". And they have.
What about the hundreds of RI students who's parents DON"T feel safe when their kids leave in the morning?
In the event of an emergency, children who suffer from severe allergies will get a shot of epi by one of several trained non-medical staff. Children who go into cardiac arrest will have the right to have trained non-medical staff use an automatic defibrillator. Children who are choking will have the Heimlich maneuver performed on them to save their life. Any one who helps these kids will be protected by Good Samaritan Laws.
Children with diabetes will wait until 911 arrives to hopefully administer glucagon or start a glucose IV to bring them out of a seizure or a coma. When the brain is deprived of glucose, which is what happens in a hypoglycemic reaction, it's equivalent to the body not getting oxygen. This is why the symptoms begin with shakiness, weak legs, dizziness,anger and confusion and can progress to convulsions, coma and death. The brain is missing what it needs to function.
Children who normally recognize the S/S of their blood sugar dropping can become un-aware of the symptoms if they suffer 3 low blood sugars in a week. Diabetes is a roller coaster under the best conditions and kids have lows all the time. Their condition can go from stable to life threatening in an instant.
I'd like to share one such instance that happened to my son. It was shortly after dinner and Steve had tested his blood, which was in a good range, eaten his dinner and taken his shot of insulin. He was at the kitchen table doing homework when I went to another part of the house for about 10 minutes to fold laundry. When I returned, I found him in another room on his hands and knees, rocking back and forth and gasping for air. He had dropped so low so quickly that he couldn't react. I rolled him over after grabbing his supplies and administered glucose gel between his cheek and gum. He was combative, crying and totally resistant to my efforts though he knew it was what he needed. Luckily, this measure raised his blood sugar and shortly after, he had no memory of the event. I can't imagine if this had happened to a child in school who would have to wait.
Another story involved a good friend, a fellow employee of our school system. She had become hypoglycemic unaware and was quickly in a serious state. I was sitting behind her on a bench in the nurse's office to protect her from smashing her head against a cement wall, as her flailing was uncontrollable. She had glucagon but it was with her things and her job required changing classrooms in three different buildings frequently. In fact, the nurse was there and didn't know what to do except call 911. When they arrived and her BG tested at 15, I asked why they were delaying using glucagon or starting a glucose IV. They stated they didn't carry glucagon on the rig as it has a 6-month shelf life and is expensive. My friend was getting even lower. I asked why the hell they weren't starting an IV. They replied that their skill level didn't allow it and they had to wait for another rescue. When that rescue arrived they still delayed as she was now extremely combative. I screamed at them to do something. They replied it's easier to get the line in after they pass out. Unbelievable. This is the protocol we're relying on? In the meantime 35 minutes had elapsed. Thankfully there wasn't a tragic outcome. Do we need a tragic outcome to right this wrong? A glucagon kit should have been hanging up on the wall next to the epi pen and the automatic defibrillator that day. Glucagon was designed to be easily learned by non-medical people. It's the first thing I show anybody who has my son in their care. Diabetes has slipped through the cracks.
Nine other states have already passed glucagon legislation. My son and I beg of you to protect RI's kids before there is a tragic outcome.
Diabetes is on the rise. It is my hope that no one at this table is ever in the position of putting their child or grandchild on a school bus and praying nothing happens on that bus or at school because right now, no one will help.
March 30, 2005
Stephen Hunt's Testimony
13 year old insulin dependent diabetic
Good Afternoon. My name is Stephen Hunt and I'm 13 years old. I was diagnosed with type 1 diabetes five years ago and believe me, it isn't fun! I'm one of the lucky ones because my school has done everything my Mom and I have wanted to manage my diabetes and keep me safe.
What brings me here today are the hundreds of kids with diabetes in RI schools who aren't safe. My Mom has told me that kids who have serious allergies can get a shot from an epi pen at school from several people who have been trained to do this for them. It's a life saving treatment. I just want to let you know that kids with diabetes can be in big trouble really fast at school and we need someone to give us GLUCAGON.
These are the supplies that I need to bring with me everywhere I go every day of my life, to live (empty pack). These are glucose tablets that I take when I begin to feel low. My symptoms of a low blood sugar are shakiness, weakness in my legs, confusion and anger. If I feel really low I'll drink a juice because it will raise my blood sugar more quickly. If I'm so low that I don't cooperate my Mom or teacher will have to use this (glucose gel). They would squeeze this between my cheek and gum and rub it in where it would dissolve and quickly raise my blood sugar. The next step if these measures don't help me is glucagon (hold up glucagon and demonstrate).
It is easy to give this and it could save a life. I beg of you to pass this law so kids all over RI with this terrible disease will get the emergency treatment they need.
This is what I need someone to do for me if I can't swallow or I've passed out. I can't wait for 911. I could have seizures, go into a coma or DIE!
I've been involved in after school programs and there isn't a nurse. My school didn't even have a nurse the first year I was diagnosed and now we have one but she's only there part time.
I'm one of the lucky ones. Don't you think it's time to help the rest?
Thank you for your time today.
Last Updated: Saturday April 02, 2005 09:58:45
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.